Kansas, 2021

Damaging Winds in Kansas, August 20, 2021

August 20, 2021 · NWS EAX · 4 events in 3 counties and zones

In the late evening hours on August 20, a line of storms moved into northeast Kansas and produced several instances of minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

In the late evening hours on August 20, a line of storms moved into northeast Kansas and produced several instances of minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 20, 5:48 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 20, 5:48 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
648 PM CDT Fri Aug 20 2021

.Discussion...
Issued at 232 PM CDT FRI AUG 20 2021

Today and Tonight:

In the short term forecast our main focus will be
on tonight as a shortwave slides across the Northern Plains. Storms
are expected to develop along an associated cold front across
Eastern Nebraska and Western Iowa this afternoon. This will slowly
slide to the south reaching northwest Missouri after 6pm. Model
soundings show ample CAPE values and at least some marginal shear
ahead of the approaching front which should be enough to support
some strong to severe storms as they slide south this evening. The
main threat should be strong winds up to 60 mph, however some large
hail is certainly possible as well in northwest Missouri where
instability is highest. While training storms don't look likely,
localized flash flooding is still a treat with storms producing
heavy rainfall in some locations. The one caveat is that cloud
cover today has been more persistent that expected which could
somewhat limit how widespread any severe storms are.  As storms
slide to the southeast, they should weaken some, but strong winds
are still a possibility as storms approach the KC area around
10pm. Storms will continue moving to the southeast overnight,
exiting the area before sunrise on Saturday.

The Weekend:

Saturday looks to be mostly dry. After the passage of
the cold front from Friday, we should see some brief relief from the
heat with temperatures in the lower 80s across northern parts of the
area, and mid 80s across the south. Unfortunately that won't last
very long as high pressure and ridging starts to build over the
southern and central Plains. This will allow for the return of
southerly flow and hot temperatures starting Sunday. Sunday
afternoon, highs look to be near 90 across much of the area.

Next Week:

Heading into the work week, the heat looks to continue. A few precip
chances expected during the mid week as a few waves pulse across the
ridge. Despite that, temperatures around 90-95 degrees are
expected each day next week. Additionally heat indices of 100 to
105 will be possible.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 640 PM CDT FRI AUG 20 2021

A line of thunderstorms will approach the terminals from the
west/northwest later this evening...likely timing being between
02-04Z for NE KS and NW MO terminals and 03-04Z for terminals
along and south of I-70. Strong winds of 30-45kts will be possible
with this line as it moves through. Visibility will also decrease
due to moderate to heavy rainfall. Winds will decrease and
visibility will improve on the backside of the line with skies
clearing mid morning on Saturday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...HB
Aviation...PietrychaP
Hazardous weather outlook, Aug 20, 3:03 AM CST, 18 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
403 AM CDT Fri Aug 20 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-210915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
403 AM CDT Fri Aug 20 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms will be possible this evening into tonight for areas
 along and west of Interstate 35. Damaging winds, large hail and
 frequent lightning are the main threats however, localized flash
 flooding and an isolated tornado cannot be ruled out.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 This unsettled pattern is expected to continue into the weekend with
 scattered storms possible both Saturday and Sunday however, severe
 weather is not expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 20, 7:36 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
836 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     MOUND CITY              40.13N 95.23W
08/20/2021                   HOLT               MO   PUBLIC

            TREE DOWN ACROSS ROAD IN MOUND CITY. TRAFFIC
            BEING REROUTED.

&&

PP
Local storm report, Aug 20, 7:46 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
846 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     OREGON                  39.99N 95.14W
08/20/2021  E60 MPH          HOLT               MO   PUBLIC

            LOTS OF LEAF LITTER REPORTED ON ROADWAY.

&&

PP
Special weather statement, Aug 20, 8:13 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
913 PM CDT Fri Aug 20 2021

KSZ025-102-103-MOZ020-028-210300-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
913 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of southern Doniphan,
Leavenworth, Atchison, Buchanan and western Platte Counties through
1000 PM CDT...

At 913 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Denton to near Nortonville to near Valley
Falls. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Joseph, Leavenworth, Lansing, Atchison, Platte City, Weston,
Wathena, Elwood, Troy, Agency, Effingham, Dearborn, Camden Point,
Rushville, Lancaster, Easton, Tracy, Denton, Lewis And Clark Village
and Doniphan.

This includes the following highways...
 Interstate 29 between mile markers 16 and 48.
 Interstate 435 between mile markers 25 and 32.
 Interstate 229 between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.

&&

LAT...LON 3945 9548 3965 9544 3965 9534 3978 9534
      3979 9471 3927 9472 3913 9508 3915 9518
      3942 9518 3942 9551
TIME...MOT...LOC 0213Z 274DEG 25KT 3973 9525 3947 9527 3931 9547

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Leighton
Special weather statement, Aug 20, 8:41 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
941 PM CDT Fri Aug 20 2021

KSZ025-103-104-MOZ013-020>022-028>030-037-210330-
Wyandotte KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-Ray MO-
Clinton MO-De Kalb MO-Jackson MO-Caldwell MO-Clay MO-
941 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of Wyandotte,
Leavenworth, southeastern Atchison, Buchanan, Clay, Clinton,
northwestern Ray, western Caldwell, Platte, southern DeKalb and
northwestern Jackson Counties through 1030 PM CDT...

At 941 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stewartsville to Weston to near Valley
Falls. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kansas City, Independence, St. Joseph, Leavenworth, Liberty,
Gladstone, Lansing, Excelsior Springs, Cameron, Smithville, Kearney,
Bonner Springs, Parkville, Tonganoxie, Platte City, Basehor,
Edwardsville, North Kansas City, Sugar Creek and Riverside.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 4.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 1 and 53.
 Interstate 29 between mile markers 0 and 47.
 Interstate 635 between mile markers 3 and 12.
 Interstate 435 between mile markers 9 and 59.
 Interstate 229 between mile markers 0 and 3.
 Kansas Turnpike between mile markers 219 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern and east central Kansas...and north central,
northwestern and west central Missouri.

&&

LAT...LON 3951 9504 3977 9480 3974 9386 3913 9424
      3905 9482 3906 9484 3906 9487 3904 9489
      3915 9518 3942 9518 3942 9526
TIME...MOT...LOC 0241Z 285DEG 32KT 3969 9452 3940 9486 3929 9545

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leighton
Special weather statement, Aug 20, 9:11 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1011 PM CDT Fri Aug 20 2021

KSZ057-103>105-MOZ021-022-028>031-037-038-043-210400-
Wyandotte KS-Miami KS-Leavenworth KS-Johnson KS-Cass MO-Ray MO-
Clay MO-Platte MO-Carroll MO-Clinton MO-Lafayette MO-Jackson MO-
Caldwell MO-
1011 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of southern Leavenworth,
Wyandotte, northern Miami, Johnson, southwestern Carroll, Jackson,
northwestern Cass, Clay, southeastern Clinton, Ray, southern
Caldwell, northwestern Lafayette and southeastern Platte Counties
through 1100 PM CDT...

At 1011 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cowgill to near Eudora. Movement was
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leavenworth, Leawood, Raytown,
Liberty, Gladstone, Grandview, Belton, Prairie Village, Raymore,
Gardner, Grain Valley and Lansing.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 32.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 36.
 Interstate 35 in Kansas between mile markers 200 and 235.
 Interstate 29 between mile markers 0 and 16.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 0 and 30, and between mile
markers 32 and 83.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern and east central Kansas...and north central,
northwestern and west central Missouri.

&&

LAT...LON 3918 9518 3966 9388 3933 9347 3845 9506
      3898 9506 3899 9507 3898 9509 3896 9508
      3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 0311Z 309DEG 25KT 3959 9390 3892 9501

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Leighton
Special weather statement, Aug 20, 9:29 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1029 PM CDT Fri Aug 20 2021

KSZ025-102-103-MOZ020-028-210415-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
1029 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of south central
Doniphan, northwestern Leavenworth, southeastern Atchison,
southwestern Buchanan and northwestern Platte Counties through 1115
PM CDT...

At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nortonville, or near Valley Falls, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leavenworth, Atchison, Platte City, Weston, Dearborn, Rushville,
Easton, Tracy, Lewis And Clark Village, Doniphan, De Kalb,
Farmington, Iatan, Fort Leavenworth, Faucett, Bean Lake, Stillings,
Lewis And Clark Vi, Beverly and East Leavenworth.

This includes Interstate 29 between mile markers 19 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.

&&

LAT...LON 3970 9502 3958 9475 3933 9477 3918 9518
      3942 9518 3942 9547 3945 9550
TIME...MOT...LOC 0329Z 247DEG 34KT 3940 9537

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Leighton

The radar

The Pleasant Hill radar (KEAX), 73 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
August 20, 9:45 PM CST to 9:48 PM CST
Where
Leavenworth County, 0.69 mi S of Lansing
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.240, -94.900

A tree was down on a house in Lansing.

Thunderstorm Wind, Leavenworth

When
August 20, 9:55 PM CST to 9:58 PM CST
Where
Leavenworth County, 2.62 mi NW of Lenape
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.030, -94.980

A tree was knocked down onto power lines at 171st and Cantrell Road.

Thunderstorm Wind, Wyandotte

When
August 20, 9:57 PM CST to 10:00 PM CST
Where
Wyandotte County, 2.96 mi SSE of Pomeroy
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.130, -94.750

Two to three inch tree limbs down at this location.

Thunderstorm Wind, Johnson

When
August 20, 10:00 PM CST to 10:03 PM CST
Where
Johnson County, 0.69 mi N of Westwood
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.040, -94.620

Power lines were down at this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983501, 983500, 983499, 983502.